Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Indianapolis, IN

May 23, 20194 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2019, 3:03 AM EDT for 4 counties in Indiana. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2019, 3:03 AM EDT (07:03 UTC)
Expired
May 23, 2019, 4:00 AM EDT
In force
57 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Fountain County, IN, Tippecanoe County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 108 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:31 AM EDTTSTM WND DMG1 E State Line City, IN12-14 INCH DIAMETER TREE ACROSS COUNTY ROAD 825 SOUTH. DISPATCH ALSO REPORTED SEVERAL OTHER DOWNED TREES ACROSS RURAL PORTIONS OF COUNTY. TIME ESTIMATED FROM RADAR.
May 23, 3:45 AM EDTTSTM WND DMG2 Se Attica, IN911 CENTER REPORTS NUMEROUS DOWNED TREES AND POWER OUTAGES ACROSS THE COUNTY WITH A CONCENTRATION OF DAMAGE SOUTHEAST OF ATTICA. TIME ESTIMATED FROM RADAR.
May 23, 3:55 AM EDTTSTM WND DMG5 Nw Shadeland, INTREE DOWN ON SOLDIERS HOME ROAD AND 75N. RELAYED VIA BROADCAST MEDIA. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:01 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

417 
WUUS53 KIND 230703
SVRIND
INC045-157-165-171-230800-
/O.NEW.KIND.SV.W.0039.190523T0703Z-190523T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
303 AM EDT Thu May 23 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Central Fountain County in west central Indiana...
  Northwestern Tippecanoe County in west central Indiana...
  Warren County in west central Indiana...
  Northwestern Vermillion County in west central Indiana...

* Until 400 AM EDT.

* At 302 AM EDT, severe thunderstorms were located along a line
  extending from Watseka to near Rankin to near Sidney, moving
  northeast at 65 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Covington, Veedersburg, Williamsport, Attica, Cayuga, West Lebanon,
  Perrysville, Newtown, Pine Village, State Line City, Pence, Foster,
  Tab, Gessie and Rainsville.

This includes Interstate 74 between mile markers 1 and 16.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4056 8695 4022 8710 3990 8753 4048 8753
      4048 8709 4056 8709
TIME...MOT...LOC 0702Z 238DEG 58KT 4076 8773 4043 8782 3997 8805 

HAIL...0.75IN
WIND...70MPH
 
$$

JAS
2 follow-up statements
212 
WWUS53 KIND 230729
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
329 AM EDT Thu May 23 2019

INC045-157-165-171-230800-
/O.CON.KIND.SV.W.0039.000000T0000Z-190523T0800Z/
Fountain IN-Tippecanoe IN-Warren IN-Vermillion IN-
329 AM EDT Thu May 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT
FOR CENTRAL FOUNTAIN...NORTHWESTERN TIPPECANOE...WARREN AND
NORTHWESTERN VERMILLION COUNTIES...

At 328 AM EDT, severe thunderstorms were located along a line
extending from Surrey to near Lochiel to Ridge Farm, moving northeast
at 60 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Covington, Veedersburg, Williamsport, Attica, Cayuga, West Lebanon,
Perrysville, Newtown, Pine Village, State Line City, Pence, Foster,
Tab, Gessie and Rainsville.

This includes Interstate 74 between mile markers 1 and 16.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4056 8695 4022 8710 3990 8753 4048 8753
      4048 8709 4056 8709
TIME...MOT...LOC 0728Z 238DEG 66KT 4099 8723 4066 8732 3990 8765 

HAIL...0.75IN
WIND...70MPH
 
$$

JAS
599 
WWUS53 KIND 230755
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
355 AM EDT Thu May 23 2019

INC045-157-165-171-230804-
/O.EXP.KIND.SV.W.0039.000000T0000Z-190523T0800Z/
Fountain IN-Tippecanoe IN-Warren IN-Vermillion IN-
355 AM EDT Thu May 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FOUNTAIN...
NORTHWESTERN TIPPECANOE...WARREN AND NORTHWESTERN VERMILLION COUNTIES
WILL EXPIRE AT 400 AM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 AM EDT for
west central Indiana.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 4056 8695 4022 8710 3990 8753 4048 8753
      4048 8709 4056 8709
TIME...MOT...LOC 0754Z 238DEG 58KT 4121 8676 4088 8686 4012 8719 

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:37 AM EDT, 26 minutes earlier.

Area forecast discussion, May 23, 2:37 AM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
237 AM EDT Thu May 23 2019

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 242 PM EDT Wed May 22 2019

Dry weather is expected tonight as a weak frontal boundary and
upper level disturbance exits the area. Another weak cold front
and upper level weather disturbance will push across Central
Indiana early on Thursday...bringing chances for showers and
perhaps a thunderstorm.

High pressure is then expected to settle across the southeastern
states for Thursday night into the weekend. This will allow a
warmer and more humid flow of gulf air to arrive across the Ohio
valley. Thus slight chances for showers and storms will persist
through the holiday weekend along with above normal temperatures.

More rain chances are expected to persist as the next work week
starts.

&&

.NEAR TERM /Tonight/...

Issued at 242 PM EDT Wed May 22 2019

Surface analysis early this afternoon shows high pressure in place
over GA and Alabama. A stream of moisture was apparent on
GOES16...streaming across TX...AR toward Indiana and KY. Deep Low
pressure was found across Minnesota. Aloft...water vapor showed
stream of moisture stretching across the desert southwest across
the Plains states...wrapping into the deep low across the
northern plains.

Best forcing and moisture associated with the overnight and
morning rain has exited the area to the east. Water Vapor shows
subsidence arriving from the southwest...with mainly diurnal
clouds in place upstream of Central Indiana.

The GFS and NAM both suggest a moderate short wave pushing across
the area late tonight associated with an elongating frontal
boundary sagging southward out of the northwest. Time heights and
forecast soundings suggest good saturation within the middle and
upper levels...but plenty of dry air within the lower levels.
Enough forcing and moisture will be present to warrant
pops...with best pops in place across the northern parts of the
forecast area. Given the increasing clouds and dew points in the
60s present...will trend lows overnight at or above the forecast
builder blends.

&&

.SHORT TERM /Thursday through Saturday/...

Issued at 242 PM EDT Wed May 22 2019

Models suggest the best forcing aloft departs the area during the
morning hours as the elongated surface front lingers in the area.
meanwhile forecast soundings by afternoon show convective
temperatures near 80 with CAPE near 3000 j/kg. Pwats appear near
1.42 as dewpoint linger in the low to mid 60s. Thus some diurnal
afternoon showers cannot be ruled out after the morning wave aloft
departs. Will continue to keep at least chance type pops within
the forecast. Will stick close to the blends on temps.

Forecast soundings go dry on Thursday night as heating and
instability is lost. Aloft the models suggest strong upper ridging
building across Indiana...pushing any ridge riding waves well
north to the Great Lakes. Thus will trend toward a dry and warm
forecast thursday night.

Models suggest little change in the overall pattern on Friday and
Friday night. Strong ridging remains suggests aloft over
Indiana...again pushing any forcing dynamics well north of
Indiana to the Great Lakes. Forecast soundings again suggest
attainable convective temperatures but with lesser amounts of
CAPE. Thus will include lower chc pops at mainly northern spots
for diurnal convection. Will trend toward a dry forecast on
Friday night. Again will stick close to the blends on highs.

Similar story remains in play on Saturday as forecast soundings
again suggest a conditionally unstable column with attainable
convective temps and CAPE only near 1200 J/KG. The GFS and NAM
suggest a short wave arriving during Saturday afternoon...which
could be an additional trigger. Thus will stick close to model
pops at this point as specific confidence remains low at this
point. Again with warm and southerly winds in place...will trend
highs at or above the blends.

&&

.LONG TERM /Sunday through Wednesday/...
Issued at 235 AM EDT Thu May 23 2019

Appears pattern will become more progressive early next week as
ensembles indicate a large chunk of the persistent western trough
will eject into the western Great Lakes by the middle of next
week. This should allow for the current upper ridge to move to a
position near the East Coast.

Ensembles continue to indicate daily chances for convection as a
frontal boundary lingers over the area. There are still some
indications that the front may shift more to the north by Monday
and Tuesday, as western trough starts to eject towards the area.
This may result in a relative minimum threat for precipitation
around Monday and Tuesday, before the threat increases again by
next Wednesday as the trough, and associated frontal system,
arrive.

&&

.AVIATION /Discussion for 23/06Z TAF Issuance/...
Issued at 1100 PM EDT Wed May 22 2019

Good confidence in mostly VFR conditions but MVFR and worse are
possible in showers and thunderstorms 07z-15z and again after 20z as
a cold front moves in from the northwest.

Winds will start off south and southwest less than 10 knots but will
increase to around 10 knots with gusts possible after 15z. Low level
wind shear will also be a concern 06z to 15z or so.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....JAS
AVIATION...MK
Hazardous weather outlook, May 22, 9:44 PM EDT, 5 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
944 PM EDT Wed May 22 2019

INZ021-028>031-035>049-051>057-060>065-067>072-231000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
944 PM EDT Wed May 22 2019

...Slight Risk Severe Weather Overnight...

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Severe thunderstorms are possible overnight.

Hazards: Damaging winds, large hail, isolated tornadoes,
heavy rain, lightning.

Timing: After 3 AM.

Discussion: Strong or severe thunderstorms are possible overnight
ahead of an approaching cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Periodic thunderstorms will be possible at times Thursday
through Memorial Day. Some of the storms could be strong.

Discussion: A frontal boundary will set up over the lower Great Lakes
Thursday...then meander across the region through the weekend. This
will provide a focus for periodic threats for strong thunderstorms. A
few severe storms are possible as well Thursday afternoon and
evening.

Afternoon heat indices will reach the lower to middle 90s for areas
south of Interstate 70...especially Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Overnight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

MK/Puma

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:40 AM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Fountain, Montgomery, Parke, Tippecanoe and 1 more65 min
May 23, 3:47 AM EDTSevere Thunderstorm WarningINDClay, Montgomery, Parke, Putnam, Vermillion, Vigo58 min
May 23, 4:13 AM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hamilton, Howard, Montgomery and 2 more62 min
May 23, 4:17 AM EDTSevere Thunderstorm WarningINDClay, Hendricks, Marion, Montgomery, Morgan, Owen and 1 more58 min
May 23, 4:32 AM EDTSevere Thunderstorm WarningINDHoward43 min
May 23, 4:51 AM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Hancock, Madison, Tipton54 min
May 23, 5:08 AM EDTSevere Thunderstorm WarningINDHancock, Hendricks, Johnson, Marion, Morgan, Owen and 2 more67 min
May 23, 5:39 AM EDTSpecial Weather StatementINDDelaware, Randolph36 min
May 23, 5:56 AM EDTSpecial Weather StatementINDHenry, Rush, Shelby49 min
May 23, 1:12 PM EDTRiver Flood WarningINDDaviess, Greene, Knox3 days
May 23, 1:12 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike4 days
May 23, 1:12 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike45 hr
May 23, 1:12 PM EDTRiver Flood WarningINDGibson, Knox6 days
May 23, 1:12 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo23 hr
May 23, 1:12 PM EDTRiver Flood WarningINDGibson, Knox, Posey7 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.